Iowa, 2007

Damaging Wind in Iowa, May 29, 2007

May 29, 2007 · NWS ARX · 1 event in 1 county or zone

An isolated severe thunderstorm produced downburst winds estimated at around 60 mph. The public reported the roof blown off of a cattle shed and some trees knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An isolated severe thunderstorm produced downburst winds estimated at around 60 mph. The public reported the roof blown off of a cattle shed and some trees knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 1:33 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 29, 1:33 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT TUE MAY 29 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

FORECAST FOCUS REMAINS MAINLY ON RAIN CHANCES AS THE SLOW-MOVING
SYSTEM MOVES INTO AND THROUGH THE UPPER MIDWEST.

19Z SURFACE ANALYSIS SHOWS LOW PRESSURE FROM THE EASTERN DAKOTAS...
TO WESTERN KS. WIDESPREAD CUMULUS DEVELOPMENT ACROSS THE REGION WITH
HUMID AIRMASS IN PLACE. DEWPOINTS HAVE RISEN INTO THE MID 60S.
SCATTERED CONVECTION HAS ALSO DEVELOPED IN HIT-N-MISS FASHION.

MODELS COMING INTO BETTER AND BETTER AGREEMENT WITH THE EVOLUTION OF
THE SYSTEM...WITH THE SLOWER SOLUTION LOOKING LIKE IT WILL PAN OUT.
STILL SOME MINOR DETAIL DIFFERENCES...BUT NOTHING SHOW-STOPPING.
THERE IS GOOD CONFIDENCE IN THE SYSTEM RESULTING PERIODS OF WET
WEATHER OVER THE REST OF THE WEEK...BUT STILL RATHER LOW CONFIDENCE
ON JUST WHEN THOSE PERIODS WILL BE.

DIURNAL HEATING HAS HELPED TO KICK OFF CONVECTION AGAIN TODAY...MORE
WIDESPREAD AND MUCH FURTHER EAST THAN YESTERDAY. THIS DUE TO MUCH
MORE MOISTURE NOW IN THE AREA THANKS TO THE PERSISTENT WARM AND
MOIST ADVECTION ON BREEZY SOUTH WINDS. ALSO SOME LIFT BEING PROVIDED
BY REMNANT MES0-CONVECTIVE VORTICIES...AND BROAD SCALE Q-G FORCING
FROM THE MAIN SHORT WAVE TROUGHS. SHEAR IS MINIMAL AND WIND FIELDS
ARE UNI-DIRECTIONAL. DO NOT ANTICIPATE A WIDESPREAD SEVERE THREAT...
BUT COULD NOT RULE OUT AN ISOLATED HAIL OR WIND REPORT YET THIS
AFTERNOON/EVENING. EXPECTING SOME DIURNAL DECREASE IN COVERAGE THIS
EVENING...BUT AS THE LOW LEVEL TRANSPORT CONTINUES...COULD STILL BE
SCATTERED CONVECTION...ESPECIALLY OVER THE WEST.

EXPECT A GOOD DEAL OF DIURNAL ASSIST FOR RAIN ON WEDNESDAY...WITH
MOIST AIRMASS AND EVEN MORE UPWARD MOTIONS FROM EMBEDDED SHORT
WAVES....REMNANT MCVS...AND DIVERGENCE ALOFT RESULTING FROM JET
MAXIMA AND CURVATURE.  MODELS ARE INDICATING THAT THE MAIN FRONTAL
BOUNDARY SHOULD BE MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT AND
THURSDAY MORNING. EXPECT CONVECTION TO BE PRESENT NEAR THIS BOUNDARY
AS IT TRAVERSES THE REGION...BUT THERE ARE LIKELY TO BE SOME
LOCATIONS AND PERIODS OF DRY WEATHER MIXED IN BETWEEN WEDNESDAY
AND FRIDAY...AS DRY AIR GETS WRAPPED INTO THE MAIN CIRCULATION.

ENDED UP TRENDING TEMPERATURES UPWARD FOR THE NEXT FEW DAYS...WITH
THE SLOWER SOLUTION RESULTING IN THE REGION STAYING IN THE WARM
SECTOR LONGER. OF COURSE...RAIN COULD PLAY A ROLE IN KEEPING THE
MERCURY DOWN...BUT THINKING TEMPS WILL BE ABLE TO CLIMB SOME BEFORE
THAT HAPPENS.

.LONG TERM...SATURDAY THROUGH NEXT TUESDAY

STACKED SYSTEM FINALLY LOOKS TO BE DRIFTING EAST OF THE AREA BY
SUNDAY...WITH THAT BEING THE NEXT BEST CHANCE FOR DRY WEATHER.  BUT
EVEN AS THAT SYSTEM FINALLY DEPARTS...ANOTHER SHORT WAVE TROUGH LOOKS
TO DROP INTO THE BACK SIDE OF THE SYSTEM ON NORTHERLY FLOW...BRINGING
ANOTHER COLD FRONT AND SHOT AT CONVECTION BY MONDAY. NOW LOOKING LIKE
THE SYSTEM MAY TRY AND STALL OUT OVER THE EASTERN GREAT LAKES...WITH
SEVERAL SHORT WAVES ROTATING AROUND IT...KEEPING A RAIN THREAT INTO
THE MIDDLE OF NEXT WEEK. HATE TO SOUND LIKE A BROKEN RECORD...BUT
THIS SLOW-MOVING BLOCKY PATTERN WARRANTS THE CHANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, May 29, 4:17 AM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
517 AM CDT TUE MAY 29 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
517 AM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TODAY AND TONIGHT...AS WEAK WEATHER SYSTEMS ALOFT INTERACT WITH A
WARM AND UNSTABLE AIRMASS. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...IT IS POSSIBLE A FEW STORMS MAY BRIEFLY BECOME STRONG
THIS AFTERNOON OR EVENING...WITH SMALL HAIL...AND GUSTY WINDS. ANY
REMAINING THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REST OF THE WORK WEEK
INTO THE EARLY PORTIONS OF THE WEEKEND AS A SLOW MOVING AREA OF LOW
PRESSURE OVER THE DAKOTAS PUSHES ACROSS THE AREA. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL LIKELY COME WEDNESDAY AFTERNOON AND
NIGHT...AS A COLD FRONT APPROACHES AND PUSHES INTO THE AREA.
ACTIVITY WILL BE MORE SCATTERED FROM THURSDAY THROUGH SATURDAY.

ORGANIZED AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...
IT REMAINS A POSSIBILITY THAT A STORM OR TWO COULD PRODUCE HAIL AND
GUSTY WINDS PARTICULARLY ON WEDNESDAY AND WEDNESDAY NIGHT. MORE OF A
THREAT...WOULD BE LOCALLY HEAVY RAINFALL RATES WITH SLOW MOVING
THUNDERSTORMS THROUGH THE PERIOD...AND LOCALIZED RUNOFF PROBLEMS DUE
TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH THUNDERSTORM DEVELOPMENT
SHOULD BE MONITORED IN CASE LOCALIZED ACTIVATION WOULD BE NEEDED.
ANY REPORTS OF HAIL OR GUSTY WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
May 29, 5:30 PM CST
Where
Mitchell County, 4 mi SE of New Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.239, -92.594

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29237.